Iowa, 2014

Tornado in Iowa, April 13, 2014

April 13, 2014 · NWS DVN · 1 event in 1 county or zone

A strong system of low pressure lifted northeastward across southeastern Iowa on April 13, 2014 bringing showers and thunderstorms to the region. One of these thunderstorms would become severe and produce a brief tornado near Lone Tree Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong system of low pressure lifted northeastward across southeastern Iowa on April 13, 2014 bringing showers and thunderstorms to the region. One of these thunderstorms would become severe and produce a brief tornado near Lone Tree Iowa. There was also widespread heavy rain with this system. Three to 5 inches of rain were reported across Iowa, Benton, and Linn Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 13, 2:11 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 13, 2:11 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
311 PM CDT SUN APR 13 2014

.SYNOPSIS...
ISSUED AT 309 PM CDT SUN APR 13 2014

ITS RAINING. LOW PRESSURE IS CURRENTLY OVER EASTERN KANSAS...WITH A
WARM FRONT EXTENDING TO THE QUAD CITIES. MOISTURE CONVERGENCE HAS
BEEN MAXIMIZED TO THE NORTH OF THIS FRONT...RESULTING IN WIDESPREAD
HEAVY RAIN OVER EASTERN IOWA...GENERALLY NORTHWEST OF THE QUAD
CITIES. OTHERWISE...MUCH LIGHTER RAINFALL AMOUNTS HAVE BEEN OCCURRING
SO FAR. THUS...WE ARE SATURATED IN THE WEST AND NORTH...BUT NOT IN
THE EAST.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 309 PM CDT SUN APR 13 2014

THE MAIN CHALLENGE TONIGHT WILL BE RAIN TRENDS AND POTENTIAL
FLOODING. WHILE THE NORTHWEST IS PRIMED FOR SIGNIFICANT RUN OFF AN
HAS THE HIGHEST FLOOD POTENTIAL ON AREA TRIBS...THE NORTHEAST MAY
YET SEE PLENTIFUL RAIN...RESULTING IN THE ROCK AND PECATONICA RIVERS
SEEING POTENTIAL FLOODING. I HAVE OPTED TO INCLUDE THAT BASIN
DESPITE A HIGHER OVER ALL THREAT IN IOWA TRIBS. RAINFALL WILL EASILY
BE 2 TO 3 INCHES IN OUR NORTHWESTERN CWA BY 00Z TONIGHT...WITH
ANOTHER 0.5 TO 1.0 POSSIBLE OVER THE CWA AFTER 00Z. THIS VOLUME OF
WATER AT LEAST POSES A THREAT FOR MULTIPLE BASINS OVER FLOOD STAGE.

AFTER MIDNIGHT...COLD AIR CRASHES INTO THE CWA WITH A CHANGE OVER TO
SNOW FROM WEST TO EAST EXPECTED. THE GROUND WILL BE WARM...SOPPING
WET...AND AIR SATURATED ABOVE FREEZING AS WELL. THUS I FEEL MODELS
ARE TOO AGGRESSIVE ON COOLING THE BOUNDARY LAYER WELL BELOW FREEZING
TONIGHT. SNOW AMOUNTS WILL BE VERY MINIMAL UNLESS WE ARE IN THE 20S
WHILE IT FALLS. THE LONGER THIS PROCESS TAKES...THE LESS SNOW IS
EXPECTED. AT THIS POINT I AM THINKING 1 OR LESS ONLY ON GRASSY
SURFACES WITH NO ACCUMULATION DURING THE DAY MONDAY.

A LOW CHANCE FOR A MIX WILL CONTINUE MONDAY EAST. HIGHS WILL
STRUGGLE THROUGH THE MID TO UPPER 30S MONDAY. WITH WINDS OF 20 TO 35
MPH...IT WILL BE A VERY UGLY SPRING DAY.
ERVIN

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 309 PM CDT SUN APR 13 2014

A RAIN/SNOW MIX WILL LINGER INTO THE EARLY EVENING OVER THE FAR
EASTERN AREAS BEFORE ENDING. THE REMAINDER OF THE NIGHT SKIES WILL
SLOWLY CLEAR AND TEMPERATURES WILL PLUMMET. HOWEVER...THE WET GROUND
IS EXPECTED TO OFFSET SOME OF THE NET COOLING THAT TAKES PLACE.
REGARDLESS...TEMPERATURES MAY VERY WELL APPROACH RECORD LOWS BY
SUNRISE TUESDAY. REFER TO THE CLIMATE SECTION FOR SPECIFIC NUMBERS.

TUESDAY THROUGH WEDNESDAY DRY BUT CHILLY WILL BE SEE AS HIGH
PRESSURE MOVES THROUGH THE MIDWEST. TEMPERATURES WILL AVERAGE WELL
BELOW NORMAL TUESDAY AND MODERATE ON WEDNESDAY.

WEDNESDAY NIGHT ON...
THERE CONTINUES TO BE SIGNIFICANT DIFFERENCES BETWEEN THE MODELS AS
TO WHAT WILL OCCUR THE SECOND HALF OF THE WEEK WITH ANOTHER STORM
SYSTEM. SOME MODELS HAVE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT DRY
WHILE OTHERS BRING IN RAIN EARLIER. TEMPERATURES THE SECOND HALF OF
THE WEEK ARE EXPECTED TO AVERAGE NEAR OR SLIGHTLY BELOW NORMAL.

THE MODEL CONSENSUS HAS SLIGHT CHANCE POPS ACROSS THE NORTHWEST
THIRD OF THE AREA WEDNESDAY NIGHT WITH DRY CONDITIONS ELSEWHERE.

ON THURSDAY THE MODEL CONSENSUS HAS SLIGHT CHANCE TO CHANCE POPS
FOLLOWED BY CHANCE POPS THURSDAY NIGHT AND FRIDAY. THERE IS A LOOSE
AGREEMENT AMONG THE MODELS THAT FRIDAY WOULD HAVE THE BETTER CHANCE
FOR RAIN.

DEPENDING UPON HOW THE STORM SYSTEM EVOLVES WILL DETERMINE THE RAIN
CHANCES FOR NEXT WEEKEND. CURRENTLY THE MODEL CONSENSUS HAS SLIGHT
CHANCE POPS FRIDAY NIGHT THROUGH SATURDAY NIGHT.

ON SUNDAY...THE MODEL CONSENSUS HAS SLIGHT CHANCE TO CHANCE POPS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 127 PM CDT SUN APR 13 2014

WIDESPREAD IFR/MVFR CONDITIONS IN MODERATE TO HEAVY RAIN...AND
OCCASIONALLY EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING...BEFORE A COLD FRONT SWEEPS THROUGH LIGHTENING RAIN RATES
AND CHANGING OVER TO A SNOW/RAIN MIX. VERY POOR FLYING WEATHER IS
FORECAST THROUGH 13Z MONDAY AS THIS STORM SYSTEM MOVES PAST.
BEYOND 13Z MONDAY...STRONG NORTHWEST WINDS OF 20 TO 30 KTS WILL
CONTINUE WITH MVFR CIGS AROUND 1500 FT.
ERVIN

&&

.HYDROLOGY...
ISSUED AT 309 PM CDT SUN APR 13 2014

HEAVY RAIN FELL ACROSS PARTS OF NORTHEAST IOWA SATURDAY NIGHT WITH
MORE HEAVY RAIN EXPECTED ACROSS THE AREA THROUGH MONDAY MORNING.

SO FAR AREA RIVERS HAVE YET TO SEE MUCH IF ANY RESPONSE TO THE HEAVY
RAINFALL SATURDAY NIGHT. THE REASON FOR THIS IS DUE TO THE VERY DRY
CONDITIONS ACROSS THE AREA. THUS A MAJORITY OF THIS RAINFALL SOAKED
INTO THE GROUND.

SOME OF THE RAINFALL SUNDAY AND SUNDAY NIGHT IS FALLING OVER AREAS
THAT SAW HEAVY RAIN SATURDAY NIGHT. MOST OF THE AREA HOWEVER...DID
NOT SEE HEAVY RAIN.

AREA RIVERS WILL RESPOND TO THE HEAVY RAINFALL DURING THE COMING
WEEK. CURRENT RIVER FORECASTS ARE PROJECTING SIGNIFICANT RISES ON
ALL RIVERS FROM THE FORECAST RAINFALL. EXACTLY WHERE AND HOW MUCH
RAIN FALLS WILL BE THE KEY AS TO HOW MUCH AREA RIVERS RISE. THERE IS
MEDIUM TO HIGH CONFIDENCE THAT SEVERAL AREA RIVERS WILL APPROACH
FLOOD STAGE WITH A LOW TO MEDIUM CONFIDENCE THAT A FEW WILL EXCEED
FLOOD STAGE.

&&

.CLIMATE...
ISSUED AT 309 PM CDT SUN APR 13 2014

RECORD LOWS FOR APRIL 15TH

BURLINGTON.....23 IN 1943 AND PREVIOUS YEARS
CEDAR RAPIDS...17 IN 1928
DUBUQUE........21 IN 1928
MOLINE.........22 IN 1928

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH THROUGH LATE TONIGHT FOR BENTON-BUCHANAN-CEDAR-
     CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-JACKSON-
     JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-
     SCOTT-VAN BUREN-WASHINGTON.

IL...FLOOD WATCH THROUGH LATE TONIGHT FOR CARROLL-JO DAVIESS-MERCER-
     ROCK ISLAND-STEPHENSON-WHITESIDE.

MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...ERVIN
LONG TERM...08
AVIATION...ERVIN
HYDROLOGY...08
CLIMATE...08
Hazardous weather outlook, Apr 13, 2:50 AM CST, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 AM CDT SUN APR 13 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-140900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
350 AM CDT SUN APR 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL ARE EXPECTED TODAY
THROUGH THIS EVENING. SMALL HAIL WILL ALSO BE POSSIBLE WITH THE
STRONGEST STORMS THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MUCH COLDER AIR MOVING INTO THE MIDWEST WILL LIKELY RESULT IN
RAIN MIXING WITH OR POSSIBLY CHANGING TO SNOW OVER PORTIONS OF
THE OUTLOOK AREA MONDAY MORNING. NO ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.  HOWEVER...
REPORTS OF RAINFALL AMOUNTS IN EXCESS OF 1 INCH WOULD BE APPRECIATED.

In the hours before

Local storm report, Apr 13, 3:50 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 PM CDT SUN APR 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HEAVY RAIN       W BELLE PLAINE          41.90N 92.28W
04/13/2014  M3.20 INCH       BENTON             IA   TRAINED SPOTTER

            EVENT TOTAL SO FAR.

0425 PM     HEAVY RAIN       4 W STANLEY             42.64N 91.89W
04/13/2014  M2.03 INCH       BUCHANAN           IA   CO-OP OBSERVER

            TOTAL SINCE 9 PM LAST NIGHT. 0.90 INCHES FELL SINCE THE 8
            AM OB TIME.

&&
Local storm report, Apr 13, 4:01 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
501 PM CDT SUN APR 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       6 NE VAN HORNE          42.08N 92.03W
04/13/2014  M3.45 INCH       BENTON             IA   TRAINED SPOTTER

            UPDATE. EVENT TOTAL SO FAR. 2.30 INCHES SINCE THIS
            MORNING.

&&
Local storm report, Apr 13, 4:08 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
508 PM CDT SUN APR 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       2 SSW LADORA            41.73N 92.20W
04/13/2014  M5.17 INCH       IOWA               IA   TRAINED SPOTTER

            EVENT TOTAL SO FAR.

0500 PM     HEAVY RAIN       LOWDEN                  41.86N 90.92W
04/13/2014  M1.06 INCH       CEDAR              IA   CO-OP OBSERVER

            TOTAL SINCE 1 AM CDT.

&&
Local storm report, Apr 13, 4:15 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 PM CDT SUN APR 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HEAVY RAIN       DUBUQUE                 42.50N 90.69W
04/13/2014  M1.01 INCH       DUBUQUE            IA   TRAINED SPOTTER

            EVENT TOTAL SO FAR.

&&
Local storm report, Apr 13, 4:16 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
516 PM CDT SUN APR 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HEAVY RAIN       DUBUQUE                 42.50N 90.69W
04/13/2014  M1.01 INCH       DUBUQUE            IA   TRAINED SPOTTER

            EVENT TOTAL SO FAR.

0500 PM     HEAVY RAIN       6 NE VAN HORNE          42.08N 92.03W
04/13/2014  M3.45 INCH       BENTON             IA   TRAINED SPOTTER

            UPDATE. EVENT TOTAL SO FAR. 2.30 INCHES SINCE THIS
            MORNING.

0500 PM     HEAVY RAIN       LOWDEN                  41.86N 90.92W
04/13/2014  M1.06 INCH       CEDAR              IA   CO-OP OBSERVER

            TOTAL SINCE 1 AM CDT.

0500 PM     HEAVY RAIN       2 SSW LADORA            41.73N 92.20W
04/13/2014  M5.17 INCH       IOWA               IA   TRAINED SPOTTER

            EVENT TOTAL SO FAR.

0425 PM     HEAVY RAIN       4 W STANLEY             42.64N 91.89W
04/13/2014  M2.03 INCH       BUCHANAN           IA   CO-OP OBSERVER

            TOTAL SINCE 9 PM LAST NIGHT. 0.90 INCHES FELL SINCE THE 8
            AM OB TIME.

0410 PM     HEAVY RAIN       W BELLE PLAINE          41.90N 92.28W
04/13/2014  M3.20 INCH       BENTON             IA   TRAINED SPOTTER

            EVENT TOTAL SO FAR.

0408 PM     HEAVY RAIN       2 W CEDAR RAPIDS        41.97N 91.71W
04/13/2014  M3.00 INCH       LINN               IA   TRAINED SPOTTER

            EVENT TOTAL SO FAR.

0359 PM     HEAVY RAIN       5 NW IOWA CITY          41.71N 91.60W
04/13/2014  M1.79 INCH       JOHNSON            IA   TRAINED SPOTTER

            EVENT TOTAL SO FAR. 0.26 OCCURRED OVERNIGHT WITH 1.53
            INCHES DURING THE DAY.

0330 PM     HEAVY RAIN       1 W NORTH LIBERTY       41.74N 91.63W
04/13/2014  M2.20 INCH       JOHNSON            IA   TRAINED SPOTTER

            EVENT TOTAL SO FAR. 1.8 INCHES SINCE 7 AM AND 0.4 INCHES
            BETWEEN MIDNIGHT AND 7 AM.

0300 PM     HEAVY RAIN       1 SSE CEDAR RAPIDS      41.95N 91.66W
04/13/2014  M3.00 INCH       LINN               IA   TRAINED SPOTTER

            TOTAL SO FAR SINCE 1230 AM CDT.

0300 PM     HEAVY RAIN       2 NNW NORTH LIBERTY     41.76N 91.62W
04/13/2014  M2.24 INCH       JOHNSON            IA   TRAINED SPOTTER

            EVENT TOTAL SO FAR. 1.63 INCHES SINCE 8 AM.

0200 PM     HEAVY RAIN       WNW PARNELL             41.58N 92.01W
04/13/2014  M2.00 INCH       IOWA               IA   TRAINED SPOTTER

            RAINFALL SO FAR.

1250 PM     HEAVY RAIN       NNW SPRINGVILLE         42.06N 91.45W
04/13/2014  M1.50 INCH       LINN               IA   TRAINED SPOTTER

            SINCE MIDNIGHT.

1205 PM     HEAVY RAIN       1 ENE FORT MADISON      40.63N 91.33W
04/13/2014  M1.40 INCH       LEE                IA   TRAINED SPOTTER

            SINCE 8 AM THIS MORNING.

1205 PM     HEAVY RAIN       4 SSE OAKVILLE          41.05N 91.01W
04/13/2014  M1.00 INCH       DES MOINES         IA   TRAINED SPOTTER

            SINCE 8 AM THIS MORNING.

1200 PM     HEAVY RAIN       WNW PARNELL             41.58N 92.01W
04/13/2014  M1.00 INCH       IOWA               IA   TRAINED SPOTTER

&&
Local storm report, Apr 13, 4:32 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
532 PM CDT SUN APR 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       S WILLIAMSBURG          41.66N 92.01W
04/13/2014  M3.00 INCH       IOWA               IA   TRAINED SPOTTER

            TOTAL SO FAR.

&&

The radar

The Quad Cities radar (KDVN), 73 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Johnson

When
April 13, 4:56 PM CST to 4:58 PM CST
Where
Johnson County, 0.9 mi NW of Lone Tree to 1.65 mi N of Lone Tree
Rating
EF0
Path length
1.3 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
41.488, -91.444

A team from the National Weather Service surveyed the area around Lone Tree. No damage was found. The path is estimated from witness accounts, photos, and video evidence. Several witnesses described a funnel that went up and down numerous times. Photo and video documentation show that a tornado did touch down at least briefly to the west and north of Lone Tree.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyThe tornado archive for Iowa, 2014Warnings in Iowa, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504405.